Skip to content
GERD Aspiration while sleeping
mstngbul posted:
Hello all, I assume that some others may have similar issues with their GERD symptoms. This happens only a few times a year and I don't understand why. I will wake up in the middle of the night choking and coughing. At first I thought I was going to be ok, but then I start to cough more and the acid hits my throat and upper chest. It is almost like I aspirated stomach fluids into my lungs. It gradually get much worse. My saliva gets extremely thick and I start having trouble breathing. I cough and choke for about an 1-2 hours. Nothing seems to help and I honestly feel completely helpless in pain. My saliva gets so thick that I have trouble swallowing. I end up sleeping sitting up and my lungs feel like they have fluid in them deep down.
Can anyone relate or tell me what is going on? I am totally exhausted and feel as if I have bronchitis in my chest.
Anything to worry about?
IL60477 responded:
You've described me to a "T," Mark. This is exactly what happens to me about 4-5 times a year; every detail you have described. It's frightening and reminds me of what drowning must feel like. 2-3 hours per bout is also my experience. I fear these bouts so much that I now sleep very lightly every night, robbing myself of restful sleep. I definitely "feel your pain," sir.
An_248318 responded:
This happened to me last night, along with acidic diarrhea, pepto bismol helped a little with the esophogeal part but I still had the diarrhea, it lasted a good two hours and my wife was upset that I felt so bad. Going to the VA hospital will let you know what they say.
undefined responded:
You are aspirating stomach contents/acids into your bronchi while asleep, and you need to do your best to clear the small amount that gets into your bronchial tubes before it gets deeper into your lungs. It happens to me because I have long-term GERD, CANNOT take Prilosec (I take Plavix due to a prior MI, and Prilosec is barred because it deactivates the efffectiveness of the Plavix.) I use Zantac to kill heartburn instead, because it's not problematic with Plavix. I also have Gastroparesis (stomach doesn't empty for HOURS--sometimes up to 12 hours) due to Vagus nerve neuropathy from Diabetes. I know EXACTLY what you're experiencing. I'll bolt upright because I feel that I'm drowning; it BURNS badly; and I cough constantly afterward.

Here's what I do to deal: NEVER eat after 8PM; sleep on a wedge pillow elevating your other pillows to keep your head up higher; drink Ginger tea after meals and before bed--make sure it's got no green teas in it, and no other caffeine sources; and when it happens ANYWAY, get up, bend over at the waist, head-down, and cough until you clear your respiratory tract as much as possible. Do NOT let this continue for a prolonged time because you can develop pneumonia from the presence of aspirated digestive liquids in your lungs. LOSE WEIGHT TO PREVENT ABDOMINAL VOLUME FROM PUSHING STOMACH CONTENTS UP PAST YOUR LOWER ESOPHOGEAL SPHINCTER. See an GI doctor ASAP BECAUSE IT's serious.

Helpful Tips

I have had CC for three years now. I have been on steroids and every time I got off, the problems would return again in two weeks...I found ... More
Was this Helpful?
0 of 0 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website